Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 392, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2002, 4:07 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 28, 2002, 4:50 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:30 PM CDT | Thunderstorm Wind | Hattiesburg, MS | A few 6 inch to 1 foot diameter trees were blown down near U.S. Highways 98 and 49. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3417 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS54 KJAN 282107 SVRJAN MSC035-073-282150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 406 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI FORREST COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 450 PM CDT * AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF HATTIESBURG...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HATTIESBURG AT 410 PM CDT BE NEAR PETAL AT 415 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3121 8942 3125 8921 3142 8926 3143 8946
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 28, 2:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SUN JUL 28 2002 THIS FORECAST WILL FOCUS AROUND THE SLIGHTLY BETTER RAIN CHANCES FOR MID WEEK. OVERALL...PERSISTENCE WILL BE THE BEST BET AND WILL NOT DEVIATE MUCH FROM THAT. CURRENTLY...ISOLATED CONVECTION HAS FIRED WITHIN MESOSCALE CONVERGENT AREAS...DEPICTED NICELY BY THE CLOUD STREETS ON VIS IMAGERY. DRY AIR ALOFT AND SOMEWHAT UNFAVORABLE WINDS ARE GIVING THE CELLS A HARD TIME AND THEY ARE NOT LASTING VERY LONG. EXPECT ACTIVITY TO REMAIN SIMILAR THROUGH THE REST OF THE DAY AND WILL MENTION AT LEAST ISOLATED FOR THE 1ST PERIOD. FOR MON...MID/UPPER RIDGE STILL DOMINATING THE AREA. SLIGHT WEAKNESS IN THE MID LEVEL CIRCULATION (ACTUALLY THE CENTER OF IT) IS ONE OF THE FEW FEATURES THAT HINTS AT SCT TYPE PRECIP. THE OTHER IS THE LOCATION OF THE DEEPEST MOISTURE. BOTH FEATURES COINCIDE OVER MY SOUTHERN AND SE AREAS...THUS WILL HAVE BEST POPS THOSE LOCATIONS. FOR TUE...FEATURES SHIFT A BIT. MID LEVEL RIDGE CIRCULATION SHIFTS WEST LEAVING MOST OF THE FORECAST AREA IN ANTICYCLONIC FLOW. AS RIDGE SHIFTS WEST...A CYCLONIC CIRCULATION APPROACHES FROM THE FLORIDA KEYS. ONCE AGAIN...BEST MOISTURE AND UPPER SUPPORT WILL BE OVER THE SOUTH...SE AND EAST. BY WED...ENTIRE FORECAST AREA IS LOCATED BETWEEN TWO MID LEVEL RIDGES. THIS LEAVES THE AREA IN A FAVORABLE POSITION FOR INCREASED VERTICAL MOTION. IN ADDITION...850 FLOW SHIFTS TO WESTERLY AND BRINGS IN THE THETA E RIDGE. FOR NOW...WILL GO WITH (40%) SCT POPS ACROSS THE ENTIRE AREA. MORE DETAILS WILL BE AVAILABLE OVER THE NEXT FEW DAYS AND MAY HAVE TO INCREASE POPS IF FEATURES HOLD TOGETHER. LATEST MEDIUM RANGE GUIDANCE SHIFTS WHAT IS LEFT OF OUR CYCLONIC CIRCULATION A BIT FURTHER SOUTH AS ANOTHER RIDGE BUILDS OVER THE GREAT PLAINS. RESULTING SHEAR AXIS WILL AFFECT THE SOUTHERN AREAS FOR THE MOST PART...WHILE THE RIDGE AFFECTS THE NORTH. WILL CONTINUE TO MENTION SCT ACTIVITY ACROSS THE SOUTH AND ISOLATED NORTH. JAN 74/94/74/94/74 -2-2 MEI 73/94/73/93/73 1314 .JAN... AR...NONE. LA...NONE. MS...NONE. 36
In the hours before
Special weather statement, Jul 28, 1:49 PM CDT, 2 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 149 PM CDT SUN JUL 28 2002 ...THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. MOST OF THE ACTIVITY WILL BE ALONG AND SOUTH OF INTERSTATE 20. WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WILL BE POSSIBLE. HEATING...MOISTURE AND INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE ACTIVITY WILL BE ALONG AND SOUTH OF INTERSTATE 20...WHERE THE BEST MOISTURE AND INSTABILITY REMAIN. BRIEF DOWNPOURS...DANGEROUS LIGHTNING AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.